What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 13, 2:13 PM CST, 36 minutes earlier. Its key messages:
- Scattered showers and thunderstorms will continue into early evening. Heavy rain and a few cold air funnel clouds are possible.
- Near-record heat is forecast for Thursday.
- A conditional threat of severe weather exists both Thursday and Friday.
Area forecast discussion, May 13, 2:13 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
313 PM CDT Tue May 13 2025
.KEY MESSAGES...
- Scattered showers and thunderstorms will continue into early
evening. Heavy rain and a few cold air funnel clouds are
possible.
- Near-record heat is forecast for Thursday.
- A conditional threat of severe weather exists both Thursday and Friday.
&&
.DISCUSSION...
Issued at 313 PM CDT Tue May 13 2025
An upper-level closed low located near the Ohio Valley this
afternoon has promoted widely scattered showers and storms over
central Illinois once again today. Weak steering flow and SBCAPE
values over 1000 J/kg have allowed some of these storms to quickly
perk up while slowly moving northwest. PWATs with values over the
90th percentile of climatology (~1.3 inch) have allowed some of
the strongest storms to produce rainfall rates of over 1" inch per
hour. Because of this, a couple Flood Advisories have been issued
where training thunderstorms have been slow to exit, especially
in the Bloomington-Normal area. High resolution CAMs struggle to
depict ongoing activity with coverage far lower than what is
actually occurring. Would expect widespread showers and storms to
continue through early evening with activity waning with the loss
of daytime heating. Another thing to keep an eye out for is the
development of cold-air funnel clouds. The Storm Prediction
Center's mesoanalysis page shows pockets of values >1 which is
indicative of favorable conditions for these to develop in.
Upper ridging builds in over the central CONUS for the middle of the
week as a Pacific Northwest trough swings into the northern Plains
states. Temperatures by Wednesday will climb into the low to middle
80s with near-record warmth expected by Thursday as temperatures
peak in the upper 80s to low 90s. High temperature records for
Thursday range from 90-93 at our three climate sites (Lincoln,
Springfield, and Peoria), with Peoria's record of 93 degrees being
131 years old.
A conditional threat for severe thunderstorms still exists on both
Thursday and Friday. Thursday's threat is a true boom or bust
scenario with a few factors at play that could result in little or
no storm development - a capping inversion, dry air entrainment in
the lowest ~700 mb, the speed of frontal progression, and being
displaced from the main upper wave. Despite this, a high moisture
airmass will allow very strong instability to develop (2000-3000
J/kg of SBCAPE) and strong shear of 40-50 kts. If we are able to
erode the CAP sooner than later, discrete supercell thunderstorms
would be able to develop with all severe hazards possible.
Another day of severe storms will be possible on Friday, mainly in
southeast parts of the state as a cold front swings through.
Guidance shows similar if not better parameters setting up over the
southern half of the state by Friday afternoon. SPC's Day 4 15%
convective outlook is just outside of our area at this time, but
would expect to see at least a marginal risk added with the issuance
of the Day 3 outlook overnight tonight.
The upper trough will swing through the Great Lakes Region by this
weekend as upper ridging spreads into the central US behind it. The
first half of the weekend looks to be mostly dry with global models
showing a shortwave trough rippling through somewhere near the Ohio
Valley going into Sunday. The NBM continues to show low end chances
of precipitation entering the area on Sunday with another larger
trough sending a stronger system and more precipitation chances into
the Upper Mississippi Valley by the start of the new week.
NMA
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 103 PM CDT Tue May 13 2025
Widely scattered showers and thunderstorms will be possible this
afternoon into early evening, bringing occasional drops into MVFR or
IFR ceilings/visibility. Activity should quickly dwindle with the
loss of daytime heating by this evening. Light south-southeast
winds will persist through the overnight hours with speeds picking
up some by later Wednesday morning. Patchy fog continues to look
like a possibility overnight with the focus being in east-central
IL. Several high resolution models show visibility dropping down
in the 4-6 mile range.
NMA
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 13, 2:00 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Tue May 13 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-142000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
300 PM CDT Tue May 13 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are possible this afternoon and
early evening. Severe weather is not expected, though lightning is a
risk with any storms. Funnel clouds are possible, especially over
eastern IL. Localized flooding is possible within the cells, as they
are producing 1 inch per hour rain rates.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Isolated thunderstorms are possible Thursday afternoon. Confidence
is low on storm development, but the environment would favor large
hail, damaging winds, and tornadoes if storms do form.
Scattered thunderstorms are possible Friday afternoon and evening,
primarily over eastern and southeast IL.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Copple
In the hours before
Local storm report, May 13, 12:02 PM CST, 2 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
102 PM CDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM Rain Central Illinois Airpor 40.48N 88.91W
05/13/2025 M1.20 Inch McLean IL AWOS
AWOS station KBMI Bloomington Arpt.
&&
RACLocal storm report, May 13, 1:38 PM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
238 PM CDT Tue May 13 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM Rain Le Roy 40.35N 88.76W
05/13/2025 M1.00 Inch McLean IL Trained Spotter
1 inch of rain fell within 20 mins - relayed
and verified by EM.
&&
RACSpecial weather statement, May 13, 2:12 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
312 PM CDT Tue May 13 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-140100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown,
Petersburg, Winchester, Jacksonville, Springfield, Taylorville,
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville,
Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney,
and Lawrenceville
312 PM CDT Tue May 13 2025
...FUNNEL CLOUDS SIGHTED OVER CENTRAL ILLINOIS...
At 303 PM, fire department reported a funnel cloud near Petersburg
in Menard County.
Atmospheric conditions exist that favor the possible formation
of cold air funnel clouds. These occur in vertically developed
clouds, which usually are not associated with thunderstorms.
They may persist for an extended period before dissipating.
Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.
In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.
Bumgardner